Thunderstorm Wind, Garden
- When
- August 18, 3:19 PM MST
- Where
- Garden County, 13.49 mi SSW of Oshkosh
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.230, -102.390
An isolated supercell developed across western Nebraska and briefly brought damaging wind gust. The supercell was short lived and only an isolated damaging wind gust was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell developed across western Nebraska and briefly brought damaging wind gust. The supercell was short lived and only an isolated damaging wind gust was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 1:29 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 329 PM CDT Fri Aug 18 2023 .SYNOPSIS... Issued at 327 PM CDT Fri Aug 18 2023 Key Messages: - Heat advisory conditions are possible Monday through Wednesday. - The next significant rain chance will be late Thursday. The risk of severe weather appears low at this time. && .SHORT TERM...(This evening through Saturday night) Issued at 327 PM CDT Fri Aug 18 2023 An area of showers across MT this afternoon is associated with a disturbance moving through srn Canada. The disturbance and the showers will move east into upper Midwest tonight and this will send a weak Pacific cold front into wrn and ncntl Nebraska during the day Saturday. The temperature forecast Saturday leans toward the NAMnest which is stronger with the front. Despite the north winds at h850mb Saturday, temperatures at that level remain flat-lined near 30C across srn Nebraska but fall to around 25C across the north. The temperature forecast using the NAMnest plus the short term model blend for balance suggested highs ranging from around 90 northwest to 100 south and east. The Heat Advisory in effect across swrn Nebraska can be extended through early Saturday evening and a new advisory can be issued for parts of ncntl Nebraska. Isolated thunderstorm chances continue in place across parts of wrn Nebraska this evening. These storms will be forming behind or west of a dryline located near highway 83. Gusty winds are the concern from this activity. Radar and satellite show a disturbance across nrn Colo this afternoon. The models carry the disturbance and storm activity into wrn Nebraska late this afternoon and this evening for a few hours. Another disturbance across AZ this afternoon will move north and reach northwest Nebraska and the nrn high Plains Saturday evening. This disturbance is the basis for chance POPs across nwrn Nebraska using the NAMnest and the short term model blend. It is worth noting the models show a developing "heat low" across KS which is the basis for excessive heat warnings across parts of the cntl Plains and the Midwest. The location of this sfc low and the very strong upper level ridge of high pressure supporting it will have a big impact on temperatures across wrn and ncntl Nebraska. .LONG TERM...(Sunday through Friday) Issued at 327 PM CDT Fri Aug 18 2023 The backdoor cold front left over from Saturday will retreat north Sunday afternoon. The forecast wages the warm air associated with 100F heat will remain south of wrn and ncntl Nebraska and highs in the upper 80s to upper 90s are in place. The forecast blend suggests dew points across srn Nebraska, where highs in the upper 90s are forecast, will remain in the low to mid 50s. If the forecast is correct, heat indices should remain below 100F- our heat advisory criteria. The models are in very good agreement that upper level dynamics from hurricane "Hilary" and an upper low near the coast of British Columbia will cause sfc low pressure to form across the nrn high Plains. This will draw warm air back north and set up a persistent south-southwest flow at h850mb which lasts Monday through Wednesday. By Thursday the models show the dynamics far enough east across cntl Canada to drop a cold front into wrn and ncntl Nebraska. The result is a 3-day heat wave for the region with highs in the upper 90s to low 100s. The blended forecast shows sfc dew points in the 50s during this time which could support heat advisory conditions where temperatures rise into the low 100s. This would appear most likely across north central Nebraska and later forecasts will include a Heat Advisory as warranted. Rain chances return in earnest Thursday night. The subtropical upper level ridge will have retreated south into the srn Plains and both the GFS and ECM show a plume of subtropical moisture circulating through Nebraska. Winds aloft will be southwest and the models suggest a disturbance will move in off the Laramie's and Front Range for support. Wrn and ncntl Nebraska will probably be post-frontal Thursday night and temperatures aloft at h700mb fall from 16C to 9C; a rapid weakening of the cap. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1243 PM CDT Fri Aug 18 2023 VFR conditions will prevail across all of western and north central Nebraska through tonight and into Saturday. A cold front will drop south through the area and shift winds to the north late tonight. Any low-level wind shear concerns tonight should remain mostly east of western and north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ004>006-008-023>026-035>037-057-058-094. Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ007-010-028- 029-038. Heat Advisory until 8 PM CDT /7 PM MDT/ Saturday for NEZ059- 069>071. && SYNOPSIS...CDC SHORT TERM...CDC LONG TERM...CDC AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 138 PM CDT Fri Aug 18 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-191845- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 138 PM CDT Fri Aug 18 2023 /1238 PM MDT Fri Aug 18 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Hot temperatures will continue into early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Prolonged heat continues into next week. High temperatures could reach or exceed 100 degrees at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Taylor
Special Weather Statement
National Weather Service North Platte NE
351 PM MDT Fri Aug 18 2023
NEZ022-182215-
Garden NE-
351 PM MDT Fri Aug 18 2023
...A strong thunderstorm will impact portions of south central Garden
County through 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oshkosh, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 10251 4135 10254 4140 10230 4124 10228
TIME...MOT...LOC 2151Z 253DEG 7KT 4131 10248
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
414 PM MDT Fri Aug 18 2023
NEZ022-182245-
Garden NE-
414 PM MDT Fri Aug 18 2023
...A strong thunderstorm will impact portions of south central Garden
County through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4126 10242 4135 10244 4141 10223 4125 10219
TIME...MOT...LOC 2213Z 256DEG 10KT 4131 10238
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownThe North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130113.